Flash Flood, Oakland
- When
- October 8, 3:30 PM EST to 7:00 PM EST
- Where
- Oakland County, 1.12 mi SE of Oxford to 2.66 mi SSE of Eames
- Cause
- Heavy Rain
- Property damage
- $3.4 million
- Reported by
- Broadcast Media
- Coordinates
- 42.810, -83.252
A thunderstorm dumped at least 4 inches of rain in less than 2 hours, leading to flash flooding in Orion Township. Roads were damaged, cars submerged and stranded, and homes flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm dumped at least 4 inches of rain in less than 2 hours, leading to flash flooding in Orion Township. Roads were damaged, cars submerged and stranded, and homes flooded. Flood waters impacted the M-24 and I-75 interchange, with roads closed for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 8, 2:38 PM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 338 PM EDT Fri Oct 8 2021 .DISCUSSION... A closed low system in place over southern Lake Michigan is projected to open up through the evening as it pushes northeast into Michigan. Several ribbons of vorticity will continue to rotate around the low across southern Michigan through the afternoon and evening and will be responsible for widely scattered to numerous rain showers to close out the day. Best forcing now resides along and north of I-69, thus better coverage and shower/storm intensity will generally be confined to or north of this corridor. Some isolated thunderstorm development will remain possible through the evening given the tall and skinny CAPE profiles between 500 - 1,000 J/kg. Weak mid-level buoyancy and weak shear will limit the updraft and organizational potential of any storm development. Severe weather is not expected. The latest 12Z RAOB captured a PW value of 1.42 inches, well above the 90 percent moving average for this time of year. Thus moderate downpours will remain possible with better activity, but given the north-northwest progression of activity and widely scattered nature, flooding concerns are limited. Please see the hydrology section for additional details. Isolated shower activity or drizzle along with patchy fog development will be possible overnight given the saturated near- surface conditions up to 2kft as the wave centers over the state. This feature will continue northeast across Lake Huron through Saturday afternoon. Diurnally fueled shower chances will be possible Saturday afternoon into the evening with the best chances hedged across the thumb given the better proximity to the upper-level trough and better moisture quality. Otherwise, drier air filtering in from the southwest along with the building in of a shortwave ridge will hamper precipitation chances for most locations. Amplification of troughing across the Rockies through the weekend will redirect unseasonably warm Mid-Atlantic air into the Great Lakes Sunday into Monday with h850 temperatures peaking to or above 16C. The surface reflection will result in temperatures approaching 80 degrees, roughly 15 degrees above normal highs. Monday and Tuesday lows have the potential to challenge the record minimum high temperatures. There will be some shower and storm potential on the leading edge of the warm front on Sunday - as the operational ECMWF/GEM/GFS continues to advertise, although generally absent in the coarser parent ensembles. Better precipitation potential enters Tuesday with an approaching trough/low. Long-range ensemble models continue to advertise above normal temperatures through the bulk of next week as upper-level ridging amplifies, with a reversion to the mean around next Friday/Saturday. && .MARINE... Showers continue to push north across the southern Great Lakes this afternoon, with a few rumbles of thunder possible in any heavier showers. Expect rain to come to an end overnight as the slow-moving upper wave tracks overhead, with only a slight chance of rain tomorrow as a ridge of high pressure builds into the region. Otherwise benign winds and waves persist until Sunday when the pressure gradient tightens ahead of a low pressure center to our west. Gusty winds to around 20 kts and heightened waves along the nearshore zones may reach marginal headline criteria on Sunday. && .HYDROLOGY... Best forcing for the remainder of the afternoon and evening will reside north of I-69, where additional rainfall totals around a quarter-inch will be possible. Localized higher amounts between .50 to .75 inches will also be possible with any isolated thunderstorm activity. Given the widely scattered natured of ongoing activity, flooding threats remain very limited, with mainly just ponding of water anticipated and nuisance low lying/urban flooding. Rainfall intensity and coverage will diminish after 8 PM tonight. && .PREV DISCUSSION... Issued at 1247 PM EDT Fri Oct 8 2021 AVIATION... The persistence of low level moisture pivoting around the slow moving upper low continues to drive showers across Se Mi. The ample low moisture and daytime heating has resulted in a wide array of ceilings across Se Mi, a trend that will likely persist through the evening. The upper level ascent tied to the approaching low looks to remain slightly stronger from PTK northward the rest of day. So while showers will be numerous across all of Se Mi through at least early evening, the probabilities for thunderstorms will be a touch higher from PTK northward. Probabilistic guidance again suggests some nighttime boundary layer cooling which will increase the chances for IFR/LIFR fog and low clouds. Some thinning/erosion of the higher based clouds overnight may also support lower cloud/fog redevelopment given the relatively moist low levels. For DTW...Observational trends suggest a mix of MVFR and VFR clouds will likely persist through the evening. Although there is a chance for an afternoon/evening thunderstorms, the probabilities for convection look to be higher north of the airport. So TSRA will be not be included in the metro TAFs at this time. DTW THRESHOLD PROBABILITIES... * Moderate in ceilings at or below 5000 feet today and tonight. * Low in thunderstorms this afternoon and evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM MARINE.......MV HYDROLOGY....AM AVIATION.....SC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 339 PM EDT Fri Oct 8 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-091945- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 339 PM EDT Fri Oct 8 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. These storms are not expected to be severe but will lead to brief heavy downpours as they track northwest around 25 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The is a slight chance of thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-091945- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 339 PM EDT Fri Oct 8 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. These storms are not expected to be severe but will lead to brief heavy downpours as they track northwest around 20 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The is a slight chance of thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
249 PM EDT Fri Oct 8 2021
MIZ069-081945-
Oakland MI-
249 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northeastern Oakland
County through 345 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or near Pontiac, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oxford around 325 PM EDT.
Other locations impacted by this storm include Rochester Hills,
Lakeville, Leonard, Lake Orion, Auburn Hills, Lake Angelus and
Bloomfield Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4262 8311 4260 8328 4288 8337 4289 8310
TIME...MOT...LOC 1848Z 169DEG 10KT 4273 8323
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
407 PM EDT Fri Oct 8 2021
MIZ062-069-070-082045-
Lapeer MI-Macomb MI-Oakland MI-
407 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of southeastern Lapeer,
northeastern Oakland and northwestern Macomb Counties through 445 PM
EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romeo, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Romeo around 420 PM EDT.
Almont and Dryden around 445 PM EDT.
Other locations impacted by this storm include Leonard, Lakeville,
Stoney Creek Metro Park, Washington and Rochester Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4270 8303 4271 8320 4296 8317 4295 8299
TIME...MOT...LOC 2007Z 187DEG 12KT 4278 8311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MRThe Detroit radar (KDTX), 22 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988223.